Hail, El Paso
- When
- June 6, 4:10 PM MST
- Where
- El Paso County, 1.5 mi NNE of Socorro
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 31.670, -106.290
Social Media report, time estimated based on radar.
An upper low was located over southern California with west to southwest flow aloft over the Borderland. A surface low was located along the Rio Grande Valley which brought southeast surface winds to the El Paso area and provided plenty of wind shear for severe storms to develop around the county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EPZ wrote it up.
An upper low was located over southern California with west to southwest flow aloft over the Borderland. A surface low was located along the Rio Grande Valley which brought southeast surface winds to the El Paso area and provided plenty of wind shear for severe storms to develop around the county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jun 6, 1:11 PM MST, 2 hours 59 minutes earlier.
Area Forecast Discussion National Weather Service El Paso Tx/Santa Teresa NM 211 PM MDT Tue Jun 6 2023 ...New SYNOPSIS, DISCUSSION, FIRE WEATHER... .SYNOPSIS... Issued at 1256 PM MDT Tue Jun 6 2023 Active weather expected this afternoon and evening with scattered to numerous thunderstorms over most of the area. Some of the storms may become strong to severe with hail and damaging wind gusts possible. On Wednesday, storm chances shift a little to the east, mainly impacting Hudspeth County and the Sacramento Mountains. For the remainder of the period, dry west to southwest flow will develop with seasonally warm temperatures and dry conditions expected. && .DISCUSSION... Issued at 1256 PM MDT Tue Jun 6 2023 Scattered to numerous showers and thunderstorms are expected across the Borderland Region this afternoon and evening. Storms that develop could be strong to severe in nature with gusty winds and hail. Current satellite imagery shows mostly quiet conditions across the region with some high level cirriform clouds moving southwest to northeast. However, we're starting to see Cu development over the high terrain of the Gila Wilderness and Sacramento Mtns. Surface observations, show gusty east/southeasterly winds with dew point temperatures well into the 50s across most of the area. Upper level analysis shows an anomalously strong upper level closed low over the Central CA Coast with subsequent downstream flow out of the south/southwest over the Desert Southwest. Weak upper level ridging over NM will gradually shift east throughout the day as the upper low moves inland over CA. Ultimately, upper level diffluence will increase, along with PVA in response to an increase in cyclonic flow aloft. In the low to middle levels, moisture continues to surge across the region establishing the warm/moist sector across southern NM and west TX... 850mb dew points temps of 9-11C along and east of the RGV. Low/mid level winds are intriguing, based on the directional profile. Upper level winds predominately out of the SW, backing to mainly southerly/southeasterly in the low/mid levels, suggesting that sufficient shear is and will be in place through the afternoon/evening. In fact, some of the high resolution guidance shows a southeasterly low-level jet developing along the International Border prior and during the the onset of the storms. Over the next few hours, scattered storms will develop over the mountainous terrain due to the sufficient moisture/instability in place overlaying the orographic and terrain enhancements. High resolution model guidance suggest storm initiation between the 12- 1PM timeframe. With more than sufficient moisture in place, PW values of 0.7-0.8 inches over the mountains, moderate to heavy rain will be the main threats with relatively slow storm motion/propagation to the NE/E. Localized flash flooding will result, especially within poor drainage areas/low water crossings over the Sacramento Mtns. Current 1 hour Flash Flood Guidance over the Sacs is between 1-1.75 inches in most of the drainage basins. Hence the heightened risk for flash flooding. Otherwise, any storms over the Gila and Sacs will pose the threat for small to marginally severe hail within the deeper updrafts, along with gusty outflow winds. As we translate through the afternoon and into the evening timeframe. An shortwave trough/piece of energy embedded within the the main flow aloft will rotate across the region. This area of upper level energy will be the focus for thunderstorm initiation over northern Chihuahua. High res model guidance have been well lined up with each other, initiating storms around the 2-4PM timeframe over Chihuahua with a northeastward progression. Storms will likely start off as being mainly cellular in nature before taking on a more linear mode as they progress to the northeast. By then, a sufficient environment will be well established across the eastern 2/3s of the forecast area, mainly focused along the International border and into El Paso/Hudspeth/Dona Ana/Otero Counties. High res guidance shows a belt of modest bouyancy (1000- 1400 J/kg of MLCAPE) overlayed with 25-30 knots of 0-6 km bulk shear. This combined with an inverted-V sounding profile (DP depressions of 45-47 degrees) and downdraft CAPE values of 1200-1500 J/kg will support the threat for strong to severe winds across the area. Timing of the storms for El Paso/Las Cruces will likely be between 5-8PM. For the remainder of the period (through the weekend), the large- scale blocking pattern will remain over North America. With persistent low pressure in and around the CA west coast, a dry west/southwest upper level flow regime will develop across the region as subsequent high pressure ridge builds north across northern Mexico. As a result, the pattern should remain static for the next several days with little changes in the weather. Moisture and precipitation will move back to the east over the southern plains with periods of high clouds overhead and near normal to slightly above normal afternoon temperatures. By the end of the weekend and into early next week, El Paso may see it's first 100 degree day. && .AVIATION... (18Z TAFS) Issued at 1130 AM MDT Tue Jun 6 2023 Breezy east to southeast winds will continue through the afternoon hours, turning more southerly during the late afternoon hours. Thunderstorms will first develop over area mountains around 18Z. Storm development will initiate over northern Chihuahua around 20-21Z, evolving into a linear line of storms that will quickly race to the northeast. TAF sites will be impacted by this line of storms roughly between 21/22Z to 02Z. Storms will then move to the east and gradually dissipate around 05Z. The potential exists for some of the storms embedded within the main line to produce hail and strong to severe wind gusts, along with reduction to VIS and lowering of CIG heights. As we progress through the afternoon and evening, TAFs will be amended if needed. && .FIRE WEATHER... Issued at 1256 PM MDT Tue Jun 6 2023 Fire weather conditions will be low across most of the forecast area due to the increased moisture over the Desert Southwest. However, with moisture in place and upper level forcing overhead, scattered to numerous showers and thunderstorms will likely occur this afternoon and evening, predominately along and east of the Continental Divide. Periods of wetting rains, hail, gusty winds, and frequent lightning will result from storms that develop. Just to the west of where the moisture lies, drier air can be observed predominately in the NM Bootheel. That being said, elevated fire weather conditions will be possible through the afternoon and evening hours for the Bootheel. Dry lightning will also be possible this afternoon for portions of the western Gila Wilderness. For Wednesday, thunderstorm activity will be limited to the Sacramento Mtns and Hudspeth County Wednesday afternoon. For the remainder of the week, dry west/southwest flow will return to the area with min RH values dropping back to the single digits to teens areawide. && .PRELIMINARY POINT TEMPS/POPS... El Paso 66 92 67 94 / 80 10 0 0 Sierra Blanca 58 85 58 88 / 90 30 20 0 Las Cruces 60 91 59 93 / 70 10 0 0 Alamogordo 57 87 56 89 / 80 20 0 0 Cloudcroft 44 64 44 67 / 70 40 10 0 Truth or Consequences 58 87 57 89 / 100 10 0 0 Silver City 51 80 51 81 / 30 0 0 0 Deming 55 90 54 91 / 40 0 0 0 Lordsburg 54 87 53 88 / 10 0 0 0 West El Paso Metro 64 89 64 91 / 70 10 0 0 Dell City 60 89 56 92 / 60 40 10 0 Fort Hancock 61 93 59 94 / 90 20 10 0 Loma Linda 58 82 58 85 / 90 20 0 0 Fabens 63 92 62 93 / 80 10 0 0 Santa Teresa 60 87 59 89 / 60 10 0 0 White Sands HQ 63 88 63 90 / 90 10 0 0 Jornada Range 57 86 55 89 / 90 10 0 0 Hatch 57 87 55 91 / 70 10 0 0 Columbus 60 90 60 91 / 30 0 0 0 Orogrande 60 87 56 89 / 90 20 0 0 Mayhill 48 76 47 79 / 60 50 10 0 Mescalero 46 75 46 77 / 60 40 0 0 Timberon 45 73 46 76 / 80 40 0 0 Winston 48 77 47 79 / 70 10 0 0 Hillsboro 53 85 53 87 / 70 10 0 0 Spaceport 55 86 54 89 / 80 10 0 0 Lake Roberts 48 80 45 82 / 40 0 0 0 Hurley 50 86 50 87 / 30 0 0 0 Cliff 44 87 41 89 / 20 0 0 0 Mule Creek 50 82 50 83 / 20 0 0 0 Faywood 53 84 53 85 / 40 0 0 0 Animas 53 87 52 89 / 10 0 0 0 Hachita 53 88 54 88 / 20 0 0 0 Antelope Wells 54 87 54 88 / 10 0 0 0 Cloverdale 54 82 52 83 / 0 0 0 0 && .EPZ WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...38-Rogers LONG TERM....38-Rogers AVIATION...38-Rogers
Hazardous Weather Outlook National Weather Service El Paso TX/Santa Teresa NM 1136 AM MDT Tue Jun 6 2023 NMZ401>417-TXZ418>424-071745- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 1136 AM MDT Tue Jun 6 2023 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...This Afternoon and Tonight... Scattered to numerous showers and thunderstorms across the Rio Grande Valley and east of the river expected this afternoon and evening. Storms should start in the mountains with outflows kicking up storms in the lowlands later this afternoon. Hail, lightning, gusty outflow winds, blowing dust and localized flooding is likely with these storms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... Chances for storms exist for Wednesday afternoon in areas east of the Rio Grande. Otherwise, drier air and southwest winds prevail for the rest of the week and weekend. .SPOTTER INFORMATION STATEMENT... Please report to the office any sightings of hail, wind damage and/or flooding. HC
Special Weather Statement
National Weather Service El Paso TX
215 PM MDT Tue Jun 6 2023
NMZ415-416-062045-
East Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
215 PM MDT Tue Jun 6 2023
...A strong thunderstorm will impact portions of central Otero County
through 245 PM MDT...
At 215 PM MDT, Doppler radar was tracking a strong thunderstorm near
Mayhill, moving northeast at 15 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sacramento, Mayhill, Weed and Cox Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3306 10533 3296 10534 3296 10535 3287 10535
3280 10536 3274 10554 3285 10564
TIME...MOT...LOC 2015Z 229DEG 11KT 3286 10551
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
TEXEIRASpecial Weather Statement
National Weather Service El Paso TX
309 PM MDT Tue Jun 6 2023
NMZ415>417-062145-
Otero Mesa NM-East Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
309 PM MDT Tue Jun 6 2023
...A strong thunderstorm will impact portions of central Otero County
through 345 PM MDT...
At 308 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles southeast of Weed, moving southeast at 5 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sacramento, Pinon and Weed.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3262 10552 3279 10560 3287 10536 3260 10535
3259 10536 3259 10535 3258 10535
TIME...MOT...LOC 2108Z 296DEG 6KT 3275 10548
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
TEXEIRASpecial Weather Statement
National Weather Service El Paso TX
435 PM MDT Tue Jun 6 2023
NMZ401-402-062300-
Southern Gila Highlands/Black Range NM-Upper Gila River Valley NM-
435 PM MDT Tue Jun 6 2023
...A strong thunderstorm will impact portions of north central Grant
County through 500 PM MDT...
At 435 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Gila Hot Springs, moving northeast at 40 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Portions of the Gila Wilderness.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3303 10842 3306 10849 3320 10845 3319 10827
TIME...MOT...LOC 2235Z 206DEG 34KT 3319 10837
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
TEXEIRASpecial Weather Statement
National Weather Service El Paso TX
447 PM MDT Tue Jun 6 2023
NMZ407-062315-
Southwest Desert/Mimbres Basin NM-
447 PM MDT Tue Jun 6 2023
...A strong thunderstorm will impact portions of southeastern Luna
County through 515 PM MDT...
At 447 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Columbus, moving north at 35 mph.
HAZARD...Pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Columbus.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3203 10760 3200 10739 3178 10750 3178 10764
3179 10764
TIME...MOT...LOC 2247Z 192DEG 33KT 3192 10754
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH
TEXEIRAThe El Paso radar (KEPZ), 45 km away, was scanning. The volume nearest the first event began at 23:11 UTC.
7 thunderstorm wind, 2 hail. Local standard time, as filed.
Social Media report, time estimated based on radar.
Fabens Mesonet site reported a peak gust of 63 mph.
Tree of unknown size down in the street just south-southeast of Canutillo.
Emergency manager reported a tree in the street about 3 miles south-southeast of Canutillo.
Peak gust of 63 mph reported at the South Franklin Peak Mesonet site.
Public report of hail up to 1 inch in diameter.
Emergency Manager reported a tree had fallen on a power line near Fort Bliss.
Tree down at the intersection of Dyer and Haines Dr from Emergency Manager.
Trees were reported to have fallen on power lines in northeast El Paso.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1108772, 1108770, 1108775, 1108780, 1108777, 1108776, 1108782, 1108779, 1108783.